Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 59, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2005, 5:19 PM EDT for Saluda County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 5:19 PM EDT (21:19 UTC)
- Expired
- May 10, 2005, 6:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Saluda County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 102119 SVRCAE SCC081-102200- /O.NEW.KCAE.SV.W.0059.050510T2119Z-050510T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 519 PM EDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALUDA COUNTY IN CENTRAL SOUTH CAROLINA. * UNTIL 600 PM EDT. * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF JOHNSTON...OR 18 MILES WEST OF BATESBURG...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN SALUDA COUNTY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3387 8187 3382 8168 3417 8178 3406 8192 $$ SJN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:40 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 10, 2:40 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 240 PM EDT TUE MAY 10 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WEAK UPPER TROUGH SWINGING ACROSS N GA THIS AFTERNOON WITH CONVECTIVE ACTIVITY DEVELOPING ACROSS NE GA/WESTERN CAROLINAS AHEAD OF TROUGH. LOW LEVEL SHEAR IS WEAK BUT WITH LOW WET BULB ZERO AND 500MB TEMPS AROUND -15 C...LARGE HAIL IS A POSSIBILITY THIS AFTERNOON INTO THIS EVENING. WILL KEEP CHANCE POPS INTO THIS EVENING. UPPER TROUGH MOVES SOUTHEASTWARD TO NEAR GA COAST BY WEDNESDAY MORNING. WITH SOME PVA STILL OVER THE CWA WEDNESDAY WILL KEEP SLIGHT CHANCE POP. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... UPPER RIDGE BUILDS OVER AREA WEDNESDAY NIGHT THROUGH THURSDAY. HOWEVER QUESTION REMAINS HOW FAR SOUTH BACK DOOR FRONT WILL VENTURE ON FRI. GFS KEEPS FRONT MAINLY NORTH OF CWA WHILE NAM PUSHES FRONT WELL INTO SC. FOR NOW WILL COMPROMISE AND ADVERTISE SLIGHT CHANCE POP. FRONT SHOULD WASH OUT BY EARLY SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE ATLANTIC. SATURDAY LOOKS DRY. SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST SUNDAY INTO EARLY MONDAY SO WILL GO WITH LOW CHANCE POPS. FRONT SHOULD MOVE OFFSHORE TUESDAY. && .AVIATION... GENERALLY VFR CONDITIONS OVER THE AREA THROUGH THE AFTERNOON TO MIDNIGHT...BUT STRONG SHORTWAVE AND UNSTABLE AIR WILL TRIGGER SCATTERED CONVECTION THROUGH THE EARLY EVENING. EXPECT BRIEF MVFR CONDITIONS IN THE SHOWERS/THUNDERSTORMS. DURING THE PREDAWN HOURS...ETA FORECAST SOUNDING SHOW CONSIDERABLE LOW LEVEL MOISTURE TO FAVOR IFR CEILINGS AND PATCHY FOG WITH VISIBILITIES 3 TO 5 MILES. CONDITIONS SHOULD IMPROVE TO VFR BY LATE MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 22/25
Hazardous weather outlook, May 10, 6:00 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 600 AM EDT TUE MAY 10 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 111015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 600 AM EDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AFTERNOON HEATING AND AN UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON WITH HAIL THE PRIMARY THREAT. FOR ADDITIONAL INFORMATION PLEASE SEE CAESPSCAE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Local storm report, May 10, 4:12 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 10 W AUGUSTA 33.46N 82.17W
05/10/2005 0.88 INCH COLUMBIA GA EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN APPLING
&&
BCLocal storm report, May 10, 4:22 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL EVANS 33.51N 82.15W
05/10/2005 0.75 INCH COLUMBIA GA EMERGENCY MNGR
PENNY SIZE HAIL REPORTED NEAR EVANS
&&
BCLocal storm report, May 10, 4:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL MARTINEZ 33.52N 82.09W
05/10/2005 0.88 INCH COLUMBIA GA PUBLIC
NICKEL SIZE HAIL REPORTED IN MARTINEZ
&&
BCLocal storm report, May 10, 5:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 W PELION 33.78N 81.35W
05/10/2005 0.88 INCH LEXINGTON SC UTILITY COMPANY
NICKEL SIZE HAIL NEAR FAIR VIEW CROSSROADS.
0452 PM HAIL 3 NE NORTH AUGUSTA 33.55N 81.92W
05/10/2005 0.88 INCH AIKEN SC BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED BY LOCAL SPOTTER FOR LOCAL TV
STATION NEAR BELVEDERE
&&
BCLocal storm report, May 10, 5:16 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL EVANS 33.51N 82.15W
05/10/2005 0.50 INCH COLUMBIA GA EMERGENCY MNGR
MARBLE SIZE HAIL COVERING THE GROUND IN EVANS
&&
BCLocal storm report, May 10, 5:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL HEPHZIBAH 33.29N 82.11W
05/10/2005 0.75 INCH RICHMOND GA PUBLIC
PENNY SIZE HAIL REPORTED IN HEPZIBAH
&&
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:25 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 50 min |
| May 10, 3:15 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 30 min |
| May 10, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 38 min |
| May 10, 3:25 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 35 min |
| May 10, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 41 min |
| May 10, 3:38 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| May 10, 4:06 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 39 min |
| May 10, 4:16 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 44 min |
| May 10, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 48 min |
| May 10, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 46 min |
| May 10, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 23 min |
| May 10, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 49 min |
| May 10, 5:14 PM EDT | Flash Flood Warning | CAE | Lexington | 2 hr |
| May 10, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
| May 10, 5:30 PM EDT | Flash Flood Warning | CAE | Chesterfield | 90 min |
| May 10, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 38 min |
| May 10, 5:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 64 min |
| May 10, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 46 min |
| May 10, 5:47 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 43 min |
| May 10, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 51 min |
| May 10, 6:45 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.